Montana, 2006

Hail and Damaging Winds in Montana, August 10, 2006

August 10, 2006 · NWS MSO · 6 events in 4 counties and zones

Microbursts were common across Northwest Montana causing strong winds. Power lines were reported down in Lake County with many reports of fallen trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Microbursts were common across Northwest Montana causing strong winds. Power lines were reported down in Lake County with many reports of fallen trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 10, 1:18 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 10, 1:18 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
218 PM MDT THU AUG 10 2006

.SHORT TERM...LATEST RADAR AND SATELLITE IMAGERY SHOW THE FRONT
BEGINNING TO MOVE THROUGH THE IDAHO PANHANDLE. A VERY NARROW
SQUALL LINE HAS DEVELOPED AND IS MOVING EAST-SOUTHEASTWARD
TOWARD THE FORECAST AREA. BEHIND THE FRONT...SUBSIDENCE IS ALLOWING
FOR THE SIGNIFICANT CLEARING OF SKIES IN ADVANCE OF MORE PRECIP
THAT IS ASSOCIATED WITH THE UPPER LOW OVER SRN BRITISH COLUMBIA.

FOR THIS EVENING AND TONIGHT...EXPECTING THE SQUALL LINE TO MOVE
THROUGH THE AREA PRODUCING FREQUENT LIGHTNING AND GUSTY WINDS. VAD
WIND PROFILE DATA FROM THE SPOKANE RADAR SUGGESTS THAT THE UPPER
LEVEL WINDS ARE JUST STRONG ENOUGH TO MAINTAIN THE ORGANIZATION OF
THE SQUALL LINE. THERE IS A POSSIBILITY THAT THE LINE COULD BREAK
INTO SEGMENTS WHICH WOULD LEAD TO A CONCERN FOR BOW ECHOS (AND
POSSIBLE STRAIGHT LINE WIND CONCERNS.) RIGHT NOW...ANTICIPATING
THAT THESE CONCERNS ARE MINIMAL. BEGINNING LATE THIS
EVENING...AFTER THE FRONT PASSES...THE UPPER LOW IS EXPECTED TO
MOVE E/NE ALONG THE CANADIAN BORDER. AS IT DOES SO...A WEAK SHORT
WAVE TROUGH CURRENTLY OVER NRN CALIFORNIA WILL MOVE NE AROUND THE
BASE OF THE TROUGH. THIS WAVE IS EXPECTED TO ENHANCE THE PRECIP
OVER NW MONTANA LATER TONIGHT WITH SOME AREAS RECEIVING UP TO ONE
HALF INCH OF PRECIP (MAINLY NORTH OF I-90 AND MT HIGHWAY 200.)
PRECIP AFTER MIDNIGHT WILL BE MAINLY IN THE FORM OF RAIN SHOWERS
WITH ONLY A SLIGHT CHANCE OF THUNDER SINCE THE ATMOSPHERIC
INSTABILITY WILL BE WAINING.

FRIDAY THROUGH SATURDAY. MUCH COOLER AIR WILL MOVE INTO THE REGION
BEHIND THE FRONT AS TEMPERATURES FALL TO BE ABOUT 10 DEGREES BELOW
NORMAL. WITH AN UPPER LEVEL TROUGH REMAINING OVERHEAD THROUGH THE
PERIOD...HAVE CHOSEN TO HANG ONTO THE SLIGHT CHANCES FOR PRECIP.
AREAS WITH THE BEST CHANCE WILL BE ALONG THE CANADIAN BORDER AND
OVER LEMHI COUNTY IN IDAHO.

.LONG TERM...SUNDAY THROUGH THURSDAY. THE UPPER LEVEL TROUGH WILL
MOVE EAST OF MONTANA INTO THE NORTHERN PLAINS ON SUNDAY. IN ITS
WAKE THE PACIFIC NORTHWEST IS LEFT UNDER A PERIOD OF WEAK RIDGING
THROUGH WEDNESDAY. TEMPERATURES DURING THIS TIME FRAME WILL WARM
ABOVE NORMAL AT MOST LOCATIONS UNDER GENERALLY PARTLY CLOUDY
SKIES. LONG RANGE MODELS REMAIN CONSISTENT WITH ANOTHER PERIOD OF
TROUGHING TUESDAY NIGHT THROUGH THURSDAY. AT THIS TIME THE BEST
CHANCES FOR PRECIPITATION WILL BE TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON AS A SURFACE FRONT PASSES THROUGH THE AREA.
TEMPERATURES WILL ONCE AGAIN DIP BELOW SEASONAL NORMALS AFTER THE
FRONT PASSES.

&&

.AVIATION...A SQUALL LINE WILL MOVE THROUGH THE AREA THIS
AFTERNOON AND EVENING PRODUCING FREQUENT LIGHTNING AND GUSTY
WINDS. OCCASIONAL HEAVY DOWNPOURS WILL BE POSSIBLE AS WELL. LATER
TONIGHT...WIDESPREAD RAIN IS EXPECTED TO FALL OVER WESTERN
MONTANA. PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.FIRE WEATHER...A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER
ZONES 104-107 FOR THUNDERSTORMS AND GUSTY WINDS THROUGH 10 PM AS A
SQUALL LINE MOVES THROUGH THE AREA FROM W-NW TO E-SE. PLEASE SEE
GTFRFWMSO FOR FURTHER DETAIL.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING UNTIL 10 PM THURSDAY FOR KOOTENAI/CABINET
     REGION...WEST GLACIER REGION...FLATHEAD/MISSION VALLEYS...LOWER
     CLARK FORK REGION...MISSOULA/BITTERROOT VALLEYS...
     POTOMAC/SEELEY LAKE REGION.

ID...NONE.
&&

SHORT TERM...HENRY
LONG TERM...DICKERSON
AVIATION...HENRY
FIRE WEATHER...HENRY
Hazardous weather outlook, Aug 10, 10:52 AM MST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1152 AM MDT THU AUG 10 2006

MTZ001>004-110400-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
1152 AM MDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 8 PM MDT FOR SCATTERED THUNDERSTORMS
IN NORTHWEST MONTANA. PLEASE SEE GTFRFWMSO FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005>008-MTZ005-006-043-110400-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
POTOMAC/SEELEY LAKE REGION-
1052 AM PDT THU AUG 10 2006 /1152 AM MDT THU AUG 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH NORTH CENTRAL IDAHO AND WEST
CENTRAL MONTANA LATE THIS AFTERNOON AND EVENING. ISOLATED
THUNDERSTORMS ARE EXPECTED AHEAD OF THE COLD FRONT DURING THE
AFTERNOON WITH SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS BEHIND THE FRONT TONIGHT. PLEASE MONITOR LATER FORECASTS
FOR INFORMATION ON THIS APPROACHING STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ007-110400-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION-
1152 AM MDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN DRY COLD FRONT FRONT WILL MOVE THROUGH THE AREA THIS EVENING.
ISOLATED HIGH BASED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD
AND ALONG THE FRONT LATE THIS AFTERNOON AND EVENING. GUSTY WINDS
WITH THE STORMS WILL BE POSSIBLE FOR A BRIEF PERIOD LATE THIS
AFTERNOON THROUGH THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 10, 11:42 AM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1242 PM MDT THU AUG 10 2006

IDZ005-MTZ001>006-043-110000-
NORTHERN CLEARWATER MOUNTAINS-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
INCLUDING THE CITIES OF...PIERCE...ELK RIVER...LIBBY...EUREKA...
SWAN LAKE...KALISPELL...POLSON...ST. IGNATIUS...NOXON...
THOMPSON FALLS...SUPERIOR...HAMILTON...DARBY...SULA
1142 AM PDT THU AUG 10 2006 /1242 PM MDT THU AUG 10 2006/

A SQUALL LINE OF THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE
AREA THIS AFTERNOON AND EVENING PRODUCING GUSTY WINDS...AND
FREQUENT LIGHTNING. BRIEF PERIODS OF HEAVY RAIN WILL BE POSSIBLE
WITH SOME STORMS. AREAS MOST IMPACTED BY THE EASTWARD MOVING LINE
WILL AREAS NORTH OF A LINE THAT STRETCHES FROM OROFINO TO HAMILTON
TO DEER LODGE.

HENRY
Local storm report, Aug 10, 2:25 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
325 PM MDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     ST. IGNATIUS            47.32N 114.09W
08/08/2006                   LAKE               MT   UTILITY COMPANY

            NUMEROUS TREES DOWN ON POWERLINES REPORTED BY MISSION
            VALLEY POWER COMPANY

&&

HENRY

The radar

The Spokane radar (KOTX), 168 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 10, 2:50 PM MST
Where
Lincoln County, Troy
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
48.650, -115.883

A tree blew over and knocked a man off a ladder while he was doing construction on his home. He was taken to the hospital with minor injuries.

Thunderstorm Wind, Mineral

When
August 10, 6:43 PM MST
Where
Mineral County, 2 mi W of Alberton
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
47.000, -114.533

Thunderstorm Wind, Mineral

When
August 10, 7:09 PM MST
Where
Mineral County, 2 mi W of Alberton
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
47.000, -114.533

A tree was reported down over I-90.

Thunderstorm Wind, Mineral

When
August 10, 7:17 PM MST
Where
Mineral County, 1 mi E of Superior
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
47.200, -114.883

Two trees blew over onto a house.

Hail, Sanders

When
August 10, 7:20 PM MST
Where
Sanders County, Dixon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.317, -114.317

Thunderstorm Wind, Lake

When
August 10, 7:43 PM MST
Where
Lake County, 1 mi E of Ronan
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.533, -114.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525463, 5525460, 5525464, 5525465, 5525461, 5525462.